Alert archive / California / Wind Advisories in 2025

Wind Advisory 4, NWS Eureka, CA

January 29, 2025Del Norte County, Humboldt County, California

NWS Eureka, CA issued this wind advisory at Jan 29, 2025, 10:05 PM PST for Del Norte County, Humboldt County, California. It took effect at Jan 30, 2025, 10:00 PM PST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jan 29, 2025, 10:05 PM PST (06:05 UTC)
In effect from
Jan 30, 2025, 10:00 PM PST
Expired
Jan 31, 2025, 4:00 PM PST
In force
18 hr
Issued by
NWS Eureka, CA

Counties Del Norte County, CA, Humboldt County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 86 km from the middle of the area, began a volume at 06:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 00:00Z, 6.1 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 00:00Z on 2025-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 00:00Z on 2025-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2852 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

512 
WWUS76 KEKA 300605
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1005 PM PST Wed Jan 29 2025

CAZ102-104>106-301415-
/O.NEW.KEKA.WI.Y.0004.250131T0600Z-250131T1700Z/
Del Norte Interior-Southwestern Humboldt-Northern Humboldt
Interior-Southern Humboldt Interior-
Including Kneeland
1005 PM PST Wed Jan 29 2025

...WIND ADVISORY IN EFFECT FROM 10 PM THURSDAY TO 9 AM PST FRIDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Humboldt Interior, Del Norte Interior, and Southwestern 
  Humboldt.

* WHEN...From 10 PM Thursday to 9 AM PST Friday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

TDJ
5 follow-up statements
473 
WWUS76 KEKA 301137
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
337 AM PST Thu Jan 30 2025

CAZ102-104>106-302000-
/O.CON.KEKA.WI.Y.0004.250131T0600Z-250131T1700Z/
Del Norte Interior-Southwestern Humboldt-Northern Humboldt
Interior-Southern Humboldt Interior-
Including Kneeland
337 AM PST Thu Jan 30 2025

...WIND ADVISORY REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 9 AM 
PST FRIDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Humboldt Interior, Del Norte Interior, and Southwestern 
  Humboldt.

* WHEN...From 10 PM this evening to 9 AM PST Friday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

EYS
011 
WWUS76 KEKA 301957
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1157 AM PST Thu Jan 30 2025

CAZ102-104>106-310400-
/O.EXT.KEKA.WI.Y.0004.250131T0600Z-250201T0000Z/
Del Norte Interior-Southwestern Humboldt-Northern Humboldt
Interior-Southern Humboldt Interior-
Including Kneeland
1157 AM PST Thu Jan 30 2025

...WIND ADVISORY NOW IN EFFECT FROM 10 PM THIS EVENING TO 4 PM PST 
FRIDAY...

* WHAT...South winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...High elevations of the Humboldt Interior, Del Norte 
  Interior, and Southwestern Humboldt.

* WHEN...From 10 PM this evening to 4 PM PST Friday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

JHW
808 
WWUS76 KEKA 310505
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
905 PM PST Thu Jan 30 2025

CAZ102-104>106-311315-
/O.CON.KEKA.WI.Y.0004.250131T0600Z-250201T0000Z/
Del Norte Interior-Southwestern Humboldt-Northern Humboldt
Interior-Southern Humboldt Interior-
Including Kneeland
905 PM PST Thu Jan 30 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST FRIDAY...

* WHAT...South-southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...High elevations of the Humboldt Interior, Del Norte 
  Interior, and Southwestern Humboldt.

* WHEN...Until 4 PM PST Friday.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

ZVS
244 
WWUS76 KEKA 311034
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
234 AM PST Fri Jan 31 2025

CAZ102-104>106-010000-
/O.CON.KEKA.WI.Y.0004.000000T0000Z-250201T0000Z/
Del Norte Interior-Southwestern Humboldt-Northern Humboldt
Interior-Southern Humboldt Interior-
Including Kneeland
234 AM PST Fri Jan 31 2025

...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 PM PST THIS AFTERNOON...

* WHAT...South-southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...High elevations of the Humboldt Interior, Del Norte 
  Interior, and Southwestern Humboldt.

* WHEN...Until 4 PM PST this afternoon.

* IMPACTS...Wind gusts will be particularly strong along windward 
  ridges and exposed coastal headlands.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

EYS
126 
WWUS76 KEKA 312333
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
333 PM PST Fri Jan 31 2025

CAZ102-104>106-010045-
/O.EXP.KEKA.WI.Y.0004.000000T0000Z-250201T0000Z/
Del Norte Interior-Southwestern Humboldt-Northern Humboldt
Interior-Southern Humboldt Interior-
Including Kneeland
333 PM PST Fri Jan 31 2025

...WIND ADVISORY WILL EXPIRE AT 4 PM PST THIS AFTERNOON...

$$

For hazard areas see https://www.wrh.noaa.gov/map/?wfo=eka

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this wind advisory went out at Jan 29, 4:35 PM PST, 5 hours 30 minutes earlier.

Area forecast discussion, Jan 29, 4:35 PM PST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
435 PM PST Wed Jan 29 2025

.SYNOPSIS...Dry weather continues through early Thursday. A system
arrives Thursday evening into Friday bringing rain, mountain snow,
and gusty winds. Wet weather likely continues into the weekend and
early next week.

&&

.DISCUSSION...A gradually moistening environment allowed for
stratus to expand along the coast and develop inland last night.
A repeat is expected tonight with the potential for further
development inland. The increase in moisture, cloud cover, and
warming aloft should result in warmer overnight temperatures
tonight. Still, some areas in Lake County may drop below 30
degrees tonight. With uncertainty quite high in how cold
temperatures will get tonight, it was opted to hold off on another
cold weather advisory despite this potential.

Dry conditions will persist on Thursday just ahead of the first in a
series of storm systems to impact the region. Southerly winds in
advance of the storm will become gusty on coastal headlands and
ridgetops Thursday night or Friday morning in Del Norte and Humboldt
counties where 850 mb winds are in excess of 50 kt in the NAM. This
may be just strong enough to support gusts in excess of 45 mph on
some of the coastal ridgelines, possibly requiring a local wind
advisory. However the lower level stability and strength of the
inversion at around 2000 feet is not very supportive of strong gusts
at sea level at the coast. Thus, coastal headlands may not be as
exposed to the winds during this event as compared to other storms.

The rain with this first system will approach the area Thursday
night near midnight and expand across the entire region Friday
morning. Widespread rainfall amounts exceeding an inch are likely
with this first system Thursday night through Friday night. Locally
higher amounts over 3 inches will occur in the King Range and other
favored, windward mountain locations. This front will be rather
transitive, moving through the region by Saturday.

The big question is then what happens with the next atmospheric
river to hit the coast late in the weekend into early next week.
This system has more moisture and the potential to bring at least
localized flooding if rain falls on the same areas that receive the
rain Thursday night through Friday night. Currently two
possibilities are favored. The first is the next system aims farther
south into the Bay Area and west into the Sierra Nevada, reducing
rainfall considerably across our region. The second option is for
atmospheric river to aim directly into Northwest California and
bring heavy rain to our region. Rainfall totals from the combination
of the two systems currently range from 3-5 inches in the drier
solution to over a foot of rain in some areas for the wetter
solutions. Thus, uncertainty is very high for what occurs after
Saturday and impacts from these two scenarios are drastically
different.

The other item of note is the potential for low snow levels in
eastern Trinity County during the first storm system Thursday night
through Friday night. Model soundings in Weaverville are showing the
potential for cold air to become trapped in this area from
Weaverville up north to Trinity Center and areas east. This could
result in snow falling onto valley floors in addition to the heavy
snow likely to occur in the mountains. A winter storm watch is
currently in effect for elevations over 4500 feet. The next shift
may need to bring this watch down to lower elevations if these
trends continue. /RPA

&&

.AVIATION...Marine stratus low clouds, due to a marine push, under a
stable airmass continued across the region today. Stratus remained
constrained to the Humboldt and Mendocino Coasts through afternoon.
At ACV, skies started in IFR but tipped over into low MVFR in the
late morning...then scattered before noonday. Fog advection was very
briefly reported at ACV in the mid-morning. Tops at ACV were around
1500 feet. Fog did extend well into the local river valleys. Tops
were around 2000 feet over Mendocino; just low enough to not top the
coastal mountains and spill into UKI. However, a little southerly
surge briefly brought Sct002 and 4SM BR into UKI. Tonight into early
Thursday: Marine stratus will impact coastal TAF sites with a wee
amount of possible drizzle.  Expect lots of stratus over some
inland valleys...including UKI which have a good chance of low
cloud advection. /TA

&&

.MARINE...Mild conditions continue today with light to gentle
breezes and combined seas of 3-5 ft. Conditions are forecast to
worsen Thursday into Friday as a storm system approaches the area,
bringing near-gale to gale force southerlies ahead of the front. The
NBM probabilities for gales (>34kts) is at or above 50% for all the
waters, with the highest probabilities being in the northern outer
waters. Steep seas will accompany these winds, with multiple wave
groups creating  significant wave heights rising to around 8-12 ft
through the weekend into next week.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Winter Storm Watch from Thursday evening through late
     Friday night for CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Gale Warning from 10 PM Thursday to 9 AM PST Friday for
     PZZ470.

     Small Craft Advisory from 10 PM Thursday to 9 AM PST Friday
     for PZZ475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 9:56 PM PSTWinter Storm WarningEKA40 hr
Jan 30, 2:32 AM PSTSmall Craft AdvisoryEKA24 hr
Jan 30, 2:54 PM PSTSmall Craft AdvisoryEKA30 hr

Nearby

Wind Advisories in California, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.